Alert archive / Virginia / Flash Flood Warnings in 2013

Flash Flood Warning 56, NWS Baltimore/Washington

July 11, 2013Nelson County, Virginia

NWS Baltimore/Washington issued this flash flood warning at Jul 11, 2013, 7:37 PM EDT for Nelson County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2013, 7:37 PM EDT (23:37 UTC)
Expired
Jul 11, 2013, 10:45 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

County Nelson County, VA

The radar

The Roanoke radar (KFCX), 149 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2013-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 396 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2013-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
396 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:41 PM EDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jul 11, 2:41 PM EDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
241 PM EDT THU JUL 11 2013

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA TODAY BEFORE STALLING TO THE
SOUTHEAST. UPPER LEVEL LOW PRESSURE OVER NEW ENGLAND WILL SLOWLY
WORK ITS WAY SOUTHWARD SATURDAY. HIGH PRESSURE OVER LONG ISLAND
WILL MOVE SOUTH ALONG THE COAST EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
UPPER LEVEL TROUGH WILL SWING EASTWARD ACROSS THE GREAT LAKES
TODAY.  BERMUDA HIGH STAYS STATIONARY IN THE ATLANTIC BRINGING
TROPICAL MOISTURE TO AREAS ALONG MID ATLANTIC COAST.  A SHORTWAVE
TROUGH WILL INTENSIFY OVER THE CAROLINAS AND MOVE NORTHEAST AHEAD OF
THE UPPER LEVEL TROUGH THROUGH THIS EVENING.  AT THE SFC...A COLD
FRONT EXTENDS ACROSS DELMARVA TO THE PIEDMONT AREA.

THE SFC COLD FRONT HAS MOVED SOUTHEAST ACROSS MOST OF THE AREA THIS
MORNING.  IT HAS BROUGHT IN DRIER AIR CREATING POCKETS OF CLEAR
SKIES ACROSS THE MID ATLANTIC.  DEWPTS HAVE DROPPED 10 DEGREES SINCE
THIS MORNING AND ARE NOW IN THE MID 60S BEHIND FRONT. THE FROPA IS
EXPECTED TO SLOW DOWN AND BECOME STATIONARY ACROSS SOUTHERN
MARYLAND AND THE PIEDMONT OF VIRGINIA THIS AFTERNOON AND EVENING.
THIS BOUNDARY AND THE SHORTWAVE TROUGH OVER THE CAROLINAS WILL ACT
AS LIFTING MECHANISMS FOR SHOWERS AND THUNDERSTORMS INTO THE
EVENING. AS OF 18Z...SHOWERS HAVE FORMED JUST EAST OF THE BLUE
RIDGE IN CENTRAL VIRGINIA AND ALONG THE ALLEGHENY FRONT. ANY
SHOWER ACTIVITY NEAR THE BOUNDARY WILL HAVE THE POTENTAIL TO
INTENSIFY INTO THUNDERSTORMS. PWAT VALUES IN THE WARM SECTOR AND
NEAR THE FRONT ARE AROUND 2 INCHES. SHEAR IS CLOSE TO 30 KNOTS...A
LITTLE HIGHER THAN PREVIOUS DAYS AND WILL INCREASE THE DMG WIND
THREAT NEAR THE FRONT BUT THE HIGHER SHEAR WILL HELP MOVE STORMS
ALONG AND SURPRESS THE THREAT FOR FLASH FLOODING. EITHER WAY DMG
AND FLASH FLOODING ARE STILL POSSIBLE IN THIS SATURATED AREA ALONG THE
FRONT. WILL HAVE TO WATCH FOR TRAINING STORMS ESPECIALLY IN
ALBEMARLE...NELSON AND AUGUSTA COUNTIES WHICH SAW OVER AN INCH OF
RAIN IN SPOTS YESTERDAY. ELSEWHERE OR FURTHER NORTH AND WEST...CU
FIELD HAS DEVELOPED AND SHOWERS AND ISOLATED THUNDERSTORMS ARE
POSSIBLE.

UPPER LEVEL TROUGH NEARS OVERNIGHT AND CATCHES UP WITH SHORTWAVE
TROUGH AND SFC FRONT.  BERMUDA HIGH STRENGTHS AND MOVES WESTWARD
DURING THIS TIME.  TROUGH BECOMES A CUT OFF LOW THAT BEGINS TO
RETROGRADE WESTWARD BY FRIDAY MORNING.  THIS WILL PRODUCE UNSETTLED
CONDITIONS FOR THE REGION FRIDAY WITH WRAP AROUND SHOWERS. PWATS IN POST
FRONTAL AREAS TODAY WILL INCREASE AND SHOWERS WILL MOVE EAST TO
WEST THROUGHOUT THE DAY. TEMPS WILL BE WELL BELOW NORMAL FRIDAY AS
CLOUDS...NORTHERLY WINDS AND SHOWERS WILL INHIBIT HEATING.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE CONTINUES TO MOVE WESTWARD AND PUSH MOISTURE INTO THE
REGION. ROUNDS OF SHOWERS WILL MOVE ACROSS THE MID ATLANTIC INTO
SATURDAY. AS THE HIGH MOVES WESTWARD MOISTURE WILL MOVE TO THE
MOUNTAINS AND SUBSIDENCE WILL KICK IN OVER AREAS EAST OF THE BLUE
RIDGE.  EASTERLY FLOW WILL CONTINUE THE BELOW NORMAL TEMP PERIOD.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
IN JULY THE MAJOR WX PROBLEMS WHICH COME TO MIND ARE HIGH HEAT..
SVR STORMS..AND FLSH FLDG. IT APPEARS THAT ALL OF THESE WL BE HELD
AT BAY DURG THE XTND PD. IF THE GFS IS TO BE BLVD...THE COMING UPR
LVL PATTERN IS SOMEWHAT OF AN ANACHRONISM FOR MID JUL. NRMLY ONE
WOULD XPCT TO SEE A SUBTROPICAL HIGH PARKED OFF THE CST BRINGING A
STREAM OF WARM MOIST AIR INTO THE MID ALTC WHICH WOULD BRING ABT
THE PSBLTY OF AFTN/EVE TSTMS...W/ THE PTNL FOR HEAT INDICES
REACHING ADSRY LVL.

LAST NGT THE MDLS LOCKED ON TO AN OUT-OF-THE-ORDINARY SOLN OF A
CLOSED LOW FORMING OVR THE NE AND RETROGRADING INTO THE MID ALTC.
THIS RMNS THE MDL IMPLICATIONS TNGT....W/ THE LOW OVR THE RGN FRI
AND SAT. QUSTN THEN BECOMES HOW MUCH PCPN WL BE THE RESULT. NMRCL GDNC
HAS DONE QUITE A CHG IN 24 HRS FOR FRI...GOING FM "0 AND 10%" LAS
NGT TO "70 AND 80%" TNGT. THIS IN ITSELF IS PRBLY OUT-OF-THE-
ORDINARY...AND LEADS ONE TO QUSTN IF THE MDLS REALLY HV A HANDLE
ON WHAT MAY TRANSPIRE. FM A SFC STANDPOINT IT LOOKS LK THE BNDRY
CRLY SEEN ON W.V. IMGRY WL NOT BE ABLE TO MAKE IT OFF THE
CST...AND HV INCRSD CLD CVR FRI...ESPECIALLY IN THE ERN HALF OF
THE FCST AREA. HV ADDED CHC POPS E OF THE MTNS AS WELL. LATER
SHIFTS CAN EVALUATE NEED TO INCRS FURTHER. ANOTHER EYE OPENER IS
THAT NMRCL GNDC HAS ALL STATIONS IN THE 70S FOR HIGH TEMPS FRI.
ATTM HV CUT HIGH TEMPS FM PRVS FCST...BUT STILL KEEPING HIGHS ARND
80 E OF THE MTNS.

OVR THE WKND THAT LOW IS SUPPOSED TO TRACK SLOWLY TO THE W AS HIGH
PRES CENTERED NEAR LONG ISLAND BUILDS INTO THE MID ALTC. THIS WL
KEEP THE NRML MID-JUL TROPICAL CHARACTERISTICS AT BAY - XPCT TO
SEE HIGHS IN THE 80S W/ LOWS IN THE L70S E OF I-95...60S W.

AS NEXT WK PROGRESSES THAT HIGH LOOKS TO TRACK FURTHER S...MOST
LKLY CAUSING THAT AIR MASS IN THE MID ATLC TO MODIFY AND BECOME
MORE "TYPICAL" W/ INCRSG HEAT AND HUMIDITY. PCPN LOOKS TO BE HELD
AT BAY THRU MID WK.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
COLD FRONT HAS PASSED THROUGH ALL TERMINALS AND NORTHERLY WINDS
WILL CONTINUE INTO TONIGHT. SHOWERS AND ISOLATED THUNDERSTORMS
WILL BE POSSIBLE. NEAR THE FRONT...CHO MAY SEE STRONGER
THUNDERSTORMS WITH HEAVIER RAIN. MVFR/IFR AND GUSTY WINDS ARE
POSSIBLE AT CHO THIS AFTERNOON AND EVENING. IFR CIGS ARE POSSIBLE
AT CHO FRIDAY MORNING.

AN ACTIVE PERIOD CONTINUES THROUGH THE END OF THE WEEK AS SHOWERS
MOVE BACK INTO THE AREA. EASTERLY FLOW FORMS SATURDAY AND SHOWERS
WILL CONTINUE INTO SAT MORNING. THUNDERSTORMS ARE NTO EXPECTED.

&&

.MARINE...

LIGHT NORTHERLY CONDITIONS REPORTED ON THE BAY THIS AFTERNOON.
CONDITIONS WILL STAY UNDER SCA CRITERIA. SHOWERS AND THUNDERSTORMS
ARE POSSIBLE ACROSS THE LOWER TIDAL POTOMAC AND LOWER BAY THIS
AFTERNOON AND EVENING. SMW'S MAY BE WARRENTED IN STRONGER STORMS.

SHOWERS MOVE BACK INTO THE REGION FRIDAY NIGHT AS FRONT MOVES
NORTHWARD AND MOISTURE MOVES BACK INTO THE AREA.

HIGH PRES IS XPCTD TO BUILD INTO THE WATERS OVR THE WKND/INTO
NEXT WK. NO PROBS XPCTD.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...HAS
NEAR TERM...HAS
SHORT TERM...HAS
LONG TERM...HAS/ABW
AVIATION...HAS/ABW
MARINE...HAS/ABW
Hazardous weather outlook, Jul 11, 3:45 PM EDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
345 PM EDT THU JUL 11 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
121000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
345 PM EDT THU JUL 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING FOR THE
I-95 CORRIDOR SOUTH OF WASHINGTON DC...SOUTHERN MARYLAND AND
SURROUNDING WATERS. A FEW STORMS MAY PRODUCE LOCALLY DAMAGING WIND
GUSTS ALONG WITH HEAVY DOWNPOURS THAT COULD LEAD TO LOCALIZED
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-121000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
345 PM EDT THU JUL 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING EAST OF THE
BLUE RIDGE AND SOUTH OF I-66. A FEW STORMS MAY PRODUCE LOCALLY
DAMAGING WIND GUSTS ALONG WITH HEAVY DOWNPOURS THAT COULD LEAD TO
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 8:12 PM EDTSpecial Marine WarningLWX93 min
Jul 10, 9:01 PM EDTSpecial Marine WarningLWX89 min
Jul 10, 11:02 PM EDTSpecial Marine WarningLWX88 min
Jul 11, 2:59 PM EDTFlash Flood WarningLWXAlbemarle, Nelson3 hr

Nearby

Flash Flood Warnings in Virginia, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.